Alert archive / Kansas / Wind Advisories in 2013

Wind Advisory 9, NWS Goodland, KS

March 17, 2013Cheyenne County, Sherman County, Wallace County, Kansas; Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this wind advisory at Mar 17, 2013, 12:32 PM CDT for Cheyenne County, Sherman County, Wallace County, Kansas; Cheyenne County, Kit Carson County, Colorado. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Mar 17, 2013, 12:32 PM CDT (17:32 UTC)
Expired
Mar 17, 2013, 4:00 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Cheyenne County, KS, Sherman County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 36 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 5.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2277 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

305 
WWUS73 KGLD 171732
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1132 AM MDT SUN MAR 17 2013


COZ091-092-KSZ001-013-027-172100-
/O.NEW.KGLD.WI.Y.0009.130317T1732Z-130317T2100Z/
KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-WALLACE-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS...
ST. FRANCIS...GOODLAND...SHARON SPRINGS
1132 AM MDT SUN MAR 17 2013 /1232 PM CDT SUN MAR 17 2013/

...WIND ADVISORY IN EFFECT UNTIL 3 PM MDT /4 PM CDT/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM MDT /4 PM CDT/ THIS
AFTERNOON.

* PEAK WINDS...SUSTAINED WINDS AROUND 30 MPH WITH GUSTS UP TO 45
  MPH ARE EXPECTED.

* TIMING/DURATION...WINDS WILL BEGIN TO DIMINISH IN THE AFTERNOON.

* OTHER IMPACTS...REDUCED VISIBILITY IN BLOWING DUST WILL BE
  POSSIBLE IN SOME AREAS...ESPECIALLY NEAR OPEN FIELDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$

JRM
1 follow-up statement
240 
WWUS73 KGLD 172056
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
256 PM MDT SUN MAR 17 2013



COZ091-092-KSZ001-013-027-172200-
/O.EXP.KGLD.WI.Y.0009.000000T0000Z-130317T2100Z/
KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-WALLACE-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS...
ST. FRANCIS...GOODLAND...SHARON SPRINGS
256 PM MDT SUN MAR 17 2013 /356 PM CDT SUN MAR 17 2013/

...WIND ADVISORY WILL EXPIRE AT 3 PM MDT /4 PM CDT/ THIS
AFTERNOON...

WINDS WILL DIMINISH OVER THE NEXT FEW HOURS AS A COLD FRONT
APPROACHES. AS THE FRONT PASSES...WINDS WILL SHIFT TO NORTHWEST
AND BRIEFLY GUST TO AROUND 45 MPH.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Mar 17, 11:21 AM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Mar 17, 11:21 AM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1021 AM MDT SUN MAR 17 2013

.UPDATE...
ISSUED AT 1016 AM MDT SUN MAR 17 2013

SATELLITE AND OBSERVATIONS INDICATE THE FOG HAS BEGUN TO DISSIPATE
FROM WEST TO EAST. MOST OF THE AREA IN THE DENSE FOG ADVISORY AS
VISIBILITIES ABOVE A QUARTER MILE EXCEPT RED WILLOW AND NORTON
COUNTIES. EXPECT THE VISIBILITIES TO IMPROVE FOR THOSE COUNTIES IN
THE NEXT HOUR OR SO.

MEANWHILE WINDS ALONG THE KS/CO BORDER HAVE APPROACHED WIND
ADVISORY LEVELS FOR A SHORT TIME THIS MORNING DUE TO THE STRONG
PRESSURE GRADIENT BETWEEN THE WARMER AREAS WITH CLEAR SKIES AND
THE AREAS THAT ARE COOLER FROM THE OVERCAST SKIES. AS THE LOW
CLOUDS/FOG HAVE DISSIPATED THE WINDS HAVE BEGUN TO DECLINE.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY NIGHT)
ISSUED AT 321 AM MDT SUN MAR 17 2013

AS OF 4 AM CST...3 AM MST....SKIES ACROSS THE TRI-STATE AREA WERE
CLOUDY. CIRRUS IS STREAMING IN FROM THE SOUTHWEST...WITH CLEARING
SKIES JUST TO THE WEST. ALSO...STRATUS HAS DEVELOPED ACROSS
NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. THERE HAS BEEN SOME
FREEZING DRIZZLE AND PATCHY FOG WITH THE STRATUS AS WELL. ALL THE
PRECIPITATION HAS MOVED TO THE EAST WITH ONLY SOME DRIZZLE REMAINING
AS THE AIR HIGHER IN THE ATMOSPHERE HAS DRIED OUT BEHIND THE
SHORTWAVE. TEMPERATURES WERE IN THE THE 20S AND NEAR 30 IN SOME
LOCATIONS.WINDS WERE FROM THE SOUTHEAST AT 5 TO 15 MPH.

FOR TODAY AND TONIGHT...LOW LEVEL STRATUS WILL SLOWLY DIMINISH FROM
WEST TO EAST THIS MORNING. THE LONGER THE STRATUS HANGS AROUND...THE
LOWER HIGH TEMPERATURES WILL BE THIS AFTERNOON. HAVE LOWERED HIGHS
OVER THE FAR EASTERN FORECAST AREA INTO THE UPPER 40S AS A RESULT OF
THE STRATUS.

A STRONG SHORTWAVE TROUGH WILL MOVE INTO THE TRI-STATE AREA THIS
AFTERNOON AND EVENING. THE SHORTWAVE IS CURRENTLY MOVING ACROSS UTAH
AND NEVADA. MODEL SOUNDINGS AND THUNDERSTORM PARAMETERS WERE
SUGGESTING MUCAPE VALUES OF 100-300 J/KG...LIFTED INDEXES NEAR
0...LOW AND MID-LEVEL LAPSE RATES NEAR 8-10 C/KM...AND DCAPE OF 300
TO 700 J/KG POSSIBLE. THIS WOULD SUGGEST THAT THUNDERSTORM
DEVELOPMENT AHEAD OF THE SHORTWAVE IS POSSIBLE. HAVE LEFT CHANCES
FOR PRECIPITATION SIMILAR TO WHAT WAS PREVIOUSLY FORECAST SINCE ANY
SHOWERS OR STORMS WILL BE SCATTERED. IT IS POSSIBLE THAT THERE WILL
BE TOO MUCH DRY AIR AT THE SURFACE TO ALLOW SUFFICIENT INSTABILITY
FOR THUNDERSTORMS BUT HAVE MAINTAINED THE MENTION OF THUNDERSTORMS.
HAVE FORECAST LIGHT RAINFALL AMOUNTS WITH THIS SYSTEM SINCE
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE NOT EXPECTED.

SHOWERS AND THUNDERSTORMS SHOULD CLEAR OUT OF THE REGION BY MIDNIGHT
AS THE SHORTWAVE...A DRY LINE MOVING IN FROM COLORADO AND A TRAILING
COLD FRONT ALL PUSH THROUGH. SKIES WILL CLEAR OUT FAIRLY QUICKLY AS
WELL...ALLOWING TEMPERATURES TO DROP INTO THE 20S. THERE COULD BE
SOME GUSTY WINDS BEHIND THE DRY LINE AND COLD FRONT AND TRIED TO
REFLECT THAT IN THE FORECAST.

ON MONDAY...MOSTLY CLEAR SKIES ARE EXPECTED WITH HIGHS IN THE LOW TO
MID 50S. WINDS WILL BECOME GUSTY DURING THE LATE MORNING AND
AFTERNOON HOURS AS A LOW LEVEL JET ON THE BACKSIDE OF THE MAIN
WEATHER SYSTEM TO THE NORTH IS PARTIALLY MIXED DOWN TO THE SURFACE.
FIRE WEATHER CONDITIONS ARE POSSIBLE ON MONDAY AND HAVE INCLUDED
A SECTION BELOW DETAILING THE POSSIBILITY.

CLEAR AND DRY WEATHER WILL CONTINUE THROUGH TUESDAY NIGHT. LOWS WILL
GENERALLY BE IN THE 20S WITH HIGHS ON TUESDAY CLIMBING BACK INTO THE
MID AND UPPER 50S. MODELS ARE INDICATING ANOTHER COLD FRONT MOVING
IN ON TUESDAY NIGHT AHEAD OF THE NEXT WEATHER SYSTEM.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 235 AM MDT SUN MAR 17 2013

PRIMARY FOCUS CONTINUES TO BE ON SHORTWAVE TROUGH EXPECTED TO MOVE
THROUGH THE REGION REGION WED NIGHT THROUGH FRIDAY AND ASSOCIATED
COLD FRONT DIGGING SOUTH INTO THE PLAINS FROM THE NORTH/NORTHEAST
EITHER THURSDAY AFTERNOON OR THURSDAY NIGHT. AS THE CASE HAS BEEN
THE LAST FEW DAYS THERE CONTINUES TO BE SIGNIFICANT SPREAD IN HOW
GUIDANCE IS HANDLING THE DETAILS/SMALL SCALE FEATURES WITH THIS
SYSTEM. CONFIDENCE IS INCREASING ON PRECIP OCCURRENCE WITH GUIDANCE
CONTINUING TO ADVERTISE GOOD MOISTURE ADVECTION ALONG AND BEHIND
FRONT. I WAS COMFORTABLE STAYING IN LINE WITH CONSENSUS POPS IN THE
30-50 RANGE...THOUGH WE WOULD STILL SEE SOME DEVIATION. ECMWF
CONTINUES TO HOLD COLDER TEMPS IN PLACE FRI WHILE GFS AND MOST GEFS
MEMBERS SHOW WAA IN THE WEST. THERE IS TOO MUCH SPREAD AND TOO
LITTLE CONFIDENCE IN ANY ONE SOLUTION TO DEVIATE FROM MODEL
CONSENSUS AT THIS POINT. IT STILL LOOKS LIKE FRI SHOULD BE COLDEST
DAY OF THE NEXT WEEK...AND CONSENSUS IS IN LINE WITH THIS WITH HIGHS
IN THE MID-UPPER 30S. THERE IS ALSO A POSSIBILITY FOR LIGHT SNOW
ACCUMULATIONS WED NIGHT AND THU NIGHT...HOWEVER WITH SPREAD IN TEMPS
AND THE DETAILS IN AMOUNTS IT HARD TO SAY WITH CONFIDENCE HOW MUCH
AND WHERE.

BASED ON LATEST GUIDANCE WE SHOULD SEE PRECIP COME TO AN END BY THE
END OF THE DAY FRIDAY WITH DRY CONDITIONS SATURDAY. THERE IS STILL
SIGNIFICANT SPREAD ON TEMPS THROUGH THE WEEKEND...WITH GFS TRYING TO
BUILD H5 RIDGE BACK OVER INTERMOUNTAIN WEST AND ECMWF SHOWING
NORTHERLY FLOW AND SHALLOW/COLD AIR MASS LINGERING. HAVE KEPT MODEL
CONSENSUS FORECAST IN PLACE SHOWING A SLIGHT MODERATION FROM FRIDAY
WITH HIGHS INT EH LOW TO MID 40S.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 529 AM MDT SUN MAR 17 2013

VFR CONDITIONS WILL CONTINUE AT KGLD FOR THE NEXT 24 HOURS. LIFR
CIGS AND VIS AT KMCK WILL GIVE WAY TO VFR CONDITIONS BY 18Z. SOUTH
WINDS WILL BECOME GUSTY AHEAD OF A STRONG SHORTWAVE TROUGH TODAY.
SHOWERS AND POSSIBLY SOME THUNDERSTORMS ARE FORECAST TO DEVELOP
AHEAD OF THIS THROUGH LATE THIS AFTERNOON. DUE TO UNCERTAINTIES IN
COVERAGE...HAVE NOT PREVAILED TSRA AT TAF SITES BUT CONTINUED THE
MENTION OF VCTS. A STRONG COLD FRONT WILL MOVE THROUGH BETWEEN
01-04Z...VEERING GUSTY WINDS TO THE NORTHWEST. WINDS SHOULD DECREASE
SEVERAL HOURS BEHIND THE FRONT AND SKIES SHOULD CLEAR.

&&

.FIRE WEATHER...
ISSUED AT 321 AM MDT SUN MAR 17 2013

THERE IS A GOOD CHANCE FOR HAZARDOUS FIRE WEATHER CONDITIONS TO
OCCUR ON MONDAY AFTERNOON. DRY AIR WILL CONTINUE TO FILTER IN FROM
THE NORTHWEST BEHIND A COLD FRONT THAT WILL MOVE THROUGH SUNDAY
NIGHT. WINDS ARE FORECAST TO BE GUSTY DURING THE DAY ON MONDAY AS A
STRONG LOW PRESSURE MOVES ACROSS THE NORTHERN PLAINS. THE LOW LEVEL
JET ASSOCIATED WITH THE BACK SIDE OF THE SYSTEM COULD BE MIXED
DOWN...LEADING TO WINDS OF 20 TO 25 MPH WITH GUSTS TO 30 OR 35 MPH.
RELATIVE HUMIDITIES ARE EXPECTED TO FALL INTO THE 15 TO 20 PERCENT
RANGE...LEADING TO HAZARDOUS FIRE WEATHER CONDITIONS. THE MAIN
LINGERING QUESTION IS THE OVERALL AMOUNT OF PRECIPITATION DURING THE
DAY TODAY. THIS COULD KEEP DEW POINTS AND RELATIVE HUMIDITIES UP JUST
ENOUGH SO FIRE WEATHER CONDITIONS ARE NOT MET.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...RRH
LONG TERM...DR
AVIATION...RRH
FIRE WEATHER...RRH
Hazardous weather outlook, Mar 17, 11:42 AM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1042 AM MDT SUN MAR 17 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1042 AM MDT SUN MAR 17 2013 /1142 AM CDT SUN MAR 17 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF DENSE FOG MAY PERSIST OVER RED WILLOW...NORTON AND PARTS
OF DECATUR COUNTY UNTIL THE EARLY AFTERNOON. WITH TEMPERATURES
BELOW FREEZING...A THIN LAYER OF ICE MAY HAVE DEVELOPED ON
ELEVATED SURFACES SUCH AS BRIDGES AND OVERPASSES.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING. THERE IS SOME POTENTIAL FOR STRONG WIND
GUSTS WITH ANY THUNDERSTORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BREEZY TO GUSTY NORTHWEST WINDS AND LOW RELATIVE HUMIDITIES MAY
LEAD TO HAZARDOUS FIRE WEATHER CONDITIONS FOR MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JTL

In the hours before

Special weather statement, Mar 17, 11:05 AM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1005 AM MDT SUN MAR 17 2013

KSZ003-004-NEZ081-171800-
DECATUR-NORTON-RED WILLOW-
INCLUDING THE CITIES OF...OBERLIN...NORTON...MCCOOK
1105 AM CDT SUN MAR 17 2013

THE HALF TO QUARTER MILE VISIBILITIES OVER NORTON...RED WILLOW AND
PARTS OF DECATUR COUNTIES SHOULD BEGIN TO IMPROVE BY NOON OR
SHORTLY AFTER. A THIN LAYER OF ICE MAY HAVE DEVELOPED ON ELEVATED
SURFACES SUCH AS BRIDGES AND OVERPASSES.  USE CAUTION WHILE
DRIVING.

JTL

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 8:39 AM CDTDense Fog AdvisoryGLDDecatur, Gove, Graham, Norton, Sheridan2 hr
Mar 17, 3:43 PM CDTFire Weather WatchGLDGove, Greeley, Logan, Wallace, Wichita12 hr
Mar 17, 3:43 PM CDTRed Flag WarningGLDCheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more28 hr

Nearby

Wind Advisories in Kansas, 2013Wind Advisories in Colorado, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.